Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 15 , ISSUE 2 ( April, 2011 ) > List of Articles

CASE REPORT

Carbamzepine-induced toxic epidermal necrolysis

Mukta N. Chowta, Nithyananda K. Chowta, Abul Fazil

Keywords : Carbamazepine, Stevens-Johnson syndrome, toxic epidermal necrolysis

Citation Information : Chowta MN, Chowta NK, Fazil A. Carbamzepine-induced toxic epidermal necrolysis. Indian J Crit Care Med 2011; 15 (2):123-125.

DOI: 10.4103/0972-5229.83018

License: CC BY-ND 3.0

Published Online: 01-04-2011

Copyright Statement:  Copyright © 2011; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Toxic epidermal necrolysis (TEN), also known as Lyell′s syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors involved in the etiology of TEN including adverse drug reactions. Here we are reporting a case of toxic epidermal necrolysis in an adult male patient after receiving carbamazepine in a 38 year old male. On the18th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest and arms. The erythematous rash was covering almost all over the body with epidermal detachment of 70% body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was treated with high dose intravenous betamethasone and systemic and topical antibiotics. After one month, the progression of the skin lesions halted and he was discharged.


PDF Share
  1. Martin T, Li H. Severe cutaneous adverse drug reactions: A review on epidemiology, etiology, clinical manifestation and pathogenesis. Chin Med J 2008;121:756-61.
  2. Roujeau JC, Guillaume JC, Fabre JP, Penso D, Flechet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome). Incidence and drug etiology in France, 1981-1985. Arch Dermatol 1990;126:37-42.
  3. Roujeau JC, Stern RS. Severe adverse reactions to drugs. N Engl J Med 1994;331:1272-85.
  4. Sevketoglu E, Hatipoglu S, Akman M, Bicer S. Toxic epidermal necrolysis in a child after carbamazepine dosage increment. Pediatr Emerg Care2009;25:93-5.
  5. Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine - The commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: A study of 7 years. Indian J Dermatol Venereol Leprol 2005;71:325-8.
  6. Avakian R, Flowers FP, Araujo OE, Ramos-Caro FA. Toxic epidermal necrolysis: A review. J Am Acad Dermatol 1991;25:69-79.
  7. Saha K. Toxic epidermal necrolysis: Current concepts in pathogenesis and treatment. Indian J Dermatol Venereol Leprol 2000;66:10-7.
  8. Frisch PO, Ruiz-Maldonado R. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, editors. Fitzpatrick′s dermatology in general medicine, 6 th ed. New York: McGraw-Hill; 2003. p. 543-57.
  9. Mehta TY, Prajapati LM, Mittal B, Joshi CG, Sheth JJ, Patel DB, et al. Association of HLA-BFNx011502 allele and carbamazepine-induced Stevens-Johnson Syndrome among Indians. Indian J Dermatol Venereol Leprol 2009;75:579-82.
  10. Paquet P, Piérard GE, Quatresooz P. Novel treatments for drug induced toxic epidermal necrolysis (Lyell′s syndrome). Int Arch Allergy Immunol 2005;136:205-16.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.